Osteoporosis after Breast Cancer
Lila de Tantillo, an expert from our partner site OsteoporosisConnection.com, discusses osteoporosis as a side effect of breast cancer treatment.
Breast cancer - and the treatments used to fight it - can take a severe toll on your body. Long after the cancer is gone, a woman must continue to be attuned to the repercussions of the disease itself, chemotherapy and radiation. Among the long-term problems associated with breast cancer is a heightened risk for osteoporosis, or bone loss that increases risk of fracture, particularly at an earlier age than for other women.
Osteoporosis is defined as a bone density measurement 2.5 standard deviations below that of a healthy person in the prime of her life. Women (and men too) build up bone mass through childhood and adolescence, reaching their peak density around age 30. The bones then begin a gradual decline that speeds up during and after menopause as the protective effect of estrogen in the body declines. In fact, a woman can lost about 20 percent of her bone mass in the five to seven years after menopause.
Many breast cancer patients experience a premature menopause. Most directly, oophorectomy - removal of the ovaries - will induce an early menopause. In addition, even intact ovaries can fail as a result of radiation and/or chemotherapy. Radiation is not believed to cause osteoporosis directly, but its consequence on the ovaries can be a factor in permanently stopping your periods.
Furthermore, specific chemotherapy agents that can bring about premature menopause include doxorubicin (Adriamycin), methotrexate (Trexall), cyclophosphamide (Cytoxan) and 5-fluorouracil, and multi-drug combinations that include these medicines. It should be noted that in addition to prompting early menopause, methotrexate may directly reduce bone formation and increases bone resorption in the body.
Among premenopausal women who receive adjuvant chemotherapy for their breast cancer, 63 to 96 percent will develop ovarian insufficiency within one year. Treatments that result in shutting down the ovaries are most commonly used for hormone-receptor-positive breast cancer. Unfortunately, the same estrogen that is being curtailed for helping such cancers grow would also play a major role in preserving one’s bone density over the years, and the age at which this occurs can affect your risk of osteoporosis. For example, if you experience premature menopause because of breast cancer treatment in your late 40s or early 50s, your body would have likely been about to undergo significant declines in estrogen levels anyhow. But if the ovarian shutdown occurs earlier, you could have less bone density built up and more years ahead during which severe loss may occur.
Another commonly prescribed chemotherapy agent, tamoxifen (Nolvadex), is actually a selective estrogen receptor modulator related to a drug used to counteract osteoporosis in postmenopausal women, raloxifene (Evista). Both drugs work by locking into the estrogen receptors in certain parts of the body and preventing estrogen from acting on them. To what extent Evista may also help protect against breast cancer is currently being studied, and preliminary results are promising. Yet keep in mind, while Tamoxifen may help strengthen bones in women who have already gone through menopause, it has also been shown to lower bone density in premenopausal women.
Aromatase inhibitors such as anastrozole (Arimidex), letrozole (Femara), exemestane (Aromasin) can also cause bone loss in postmenopausal women because they inhibit an enzyme known as aromatase from turning androgen into estrogen in other parts of the body besides the ovaries. In general, they are believed to result in more bone loss than Tamoxifen, which is often prescribed for a long term to help breast cancer from recurring. As a result, some researchers recommend that women who switch from Tamoxifen to an aromatase inhibitor - such as may be the case after a recurrence of the cancer or severe side effects from the drug - undergo a baseline bone density scan.
In addition to chemotherapy drugs, glucocorticoids, which are most commonly prescribed if the breast cancer metastasizes in another part of the body to reduce inflammation - are also known to cause bone loss. Furthermore, there is some evidence - not yet fully understood - that the breast cancer itself may contribute to osteoporosis. According to the National Institutes of Health, the breast cancer may stimulate the production of osteoclasts, cells that break down bone in the body.
A woman who has suffered breast cancer may be predisposed to osteoporosis for a number of reasons, but the bone loss is not inevitable. The American Society of Clinical Oncology (ASCO) advises women considered at high risk, such as postmenopausal women taking aromatase inhibitors or women with therapy-associated menopause undergo annual bone density screenings (DEXA), rather than waiting until age 65 for scans every other year as recommended for most women.
In the aftermath of breast cancer, you should do your best to consume enough calcium and Vitamin D, continue to monitor your bone density and discuss other potential preventive measures, including prescription medication, with your physician. After having made it through breast cancer, you owe it to yourself to take care of your bones and safeguard your health for the years to come.
Lila is a nurse and writer from South Florida. She wrote for HealthCentral as a health professional for Osteoporosis.